Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Charleston, SC

March 20, 2003Bryan County, Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 7:54 PM EST for Bryan County, Bulloch County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 7:54 PM EST (00:54 UTC)
Expired
Mar 20, 2003, 8:30 PM EST
In force
36 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bryan County, GA, Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS52 KCHS 210054
SVRCHS
GAC029-031-210130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
753 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA...
  BRYAN COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 830 PM EST

* AT 748 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 6 MILES NORTHWEST OF PEMBROKE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PEMBROKE AND DENMARK...
  STILSON...
  BLITCHTON...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3224 8181 3209 8168 3217 8141 3241 8154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:03 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 20, 3:03 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EST THU MAR 20 2003

PUBLIC...NUMEROUS WX AND EQUIP PROBLEMS TDA...INCLUDING IFPS. WARM
FRONT REMAINS INLAND ALONG CWA BOUNDARY WITH CAE. AREA OF PRECIP
MOVD THRU EARLIER TDA AND SUN CAME OUT BRIEFLY. AIRMASS BECAME QUITE
UNSTBL AS DEWPTS STILL RANGE FROM MID 60S NE PTN OF CWA TO LWR 70S
SW PTN OF CWA. NUMEROUS STG/SVR TSTMS MOVG THRU CWA AT THIS TIME.
TSTMS APPEAR TO BE TRAINING ACROSS AREA THAT IS ALREADY SATURATED SO
WILL LEAVE FLOOD WATCH UP THRU THE EVENING HOURS. ONCE CDFNT CLR THE
AREA FRI NIGHT/EARLY SAT MRNG...AIRMASS WILL DRY OUT. WEEKEND LOOKS
LIKE IT SHOULD BE QUIET FOR A CHANGE. THRU THE FIRST PART OF NEXT
WEEK...LOOKS LIKE WE SHOULD REMAIN DRY.

MARINE...COASTAL WINDS HAVE RECOVERED IN THE WAKE OF THIS MORNINGS
SQUALL LINE.  WIND SPEEDS ARE COMING UP...BUT THE GRADIENT SHOULD
NOT BE AS STRONG AS THIS MORNING.  WILL KEEP SCA UP IN AMZ350-374
BUT DROP IN AMZ352-354.  WILL KEEP MENTION OF STRONGER WINDS AROUND
THUNDERSTORMS THIS EVENING.  WITH ASTRONOMICAL HIGH TIDES EXPECTED
ONCE AGAIN...WILL GO WITH SHALLOW COASTAL FLOODING FOR MARINE ZONES
TONIGHT.  NO HEADLINES LOOKING AHEAD FOR DAYS 2 THROUGH 5.

GA...TORNADO WATCH GAZ087-088-099>101-114>119-137>141 TIL 9 PM.
     SMALL CRAFT ADVISORY AMZ374.
     FLOOD WATCH GAZ087-088-099>101-114>119-137>141 TONIGHT.
     SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.
SC...TORNADO WATCH SCZ040-042>045-047>050 TIL 9 PM.
     SMALL CRAFT ADVISORY AMZ350.
     FLOOD WATCH SCZ040-042>045-047>050 TONIGHT.
     SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.

HARRISON/ST. JEAN
Hazardous weather outlook, Mar 20, 3:39 AM EST, 16 hours 15 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Local storm report, Mar 20, 4:33 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
433 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    ALLENHURST                GA   1.75 INCH HAIL
03/20/03   LIBERTY                        60 MPH TSTM WIND GUST
                                          REPORTED BY SPOTTER

0230 PM    RICHMOND HILL             GA   1.75 INCH HAIL
03/20/03   BRYAN                          REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0235 PM    LUDOWICI                  GA   .88 INCH HAIL
03/20/03   LONG                           REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0236 PM    LUDOWICI                  GA   1.75 INCH HAIL
03/20/03   LONG                           REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0254 PM    1 S SAVANNAH              GA   .88 INCH HAIL
03/20/03   CHATHAM                        REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT
Local storm report, Mar 20, 4:43 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
443 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    ALLENHURST                GA   1.75 INCH HAIL
03/20/03   LIBERTY                        60+ MPH TSTM WIND GUST
                                          REPORTED BY SPOTTER

0230 PM    RICHMOND HILL             GA   1.75 INCH HAIL
03/20/03   BRYAN                          REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0235 PM    LUDOWICI                  GA   .88 INCH HAIL
03/20/03   LONG                           REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0236 PM    LUDOWICI                  GA   1.75 INCH HAIL
03/20/03   LONG                           REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0254 PM    1 S SAVANNAH              GA   .88 INCH HAIL
03/20/03   CHATHAM                        REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT

0415 PM    RICEBORO                  GA   .88 INCH HAIL
03/20/03   LIBERTY                        REPORTED BY SKYWARN
                                          SPOTTER
Special weather statement, Mar 20, 4:55 PM EST, 2 hours 59 minutes before
GAZ100-101-115-202245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT THE INTERSTATE 16 CORRIDOR IN
SOUTHEAST GEORGIA THROUGH 545 PM EST...

STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO PARTS OF EVANS...
BULLOCH AND EFFINGHAM COUNTIES THROUGH 545 PM. LOCALIZED SMALL
HAIL AND GUSTY WINDS TO 45 MPH WILL ACCOMPANY A FEW OF THESE STORMS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

24
Local storm report, Mar 20, 5:59 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
559 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    8 NE SHELLMAN BLUFF       GA   60 MPH TSTM WIND GUST
03/20/03   MCINTOSH                       REPORTED BY EMPLOYEE OF
                                          HARRIS NECK NWR.

0200 PM    WALTHOURVILLE             GA   .75 INCH HAIL
03/20/03   LIBERTY                        REPORTED BY LONG WARNING
                                          POINT.

PM
Special weather statement, Mar 20, 7:03 PM EST, 51 minutes before
GAZ114-115-210030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EST...

AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF ALTAMAHA...OR ABOUT
7 MILES NORTH OF BAXLEY...MOVING EAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...REIDSVILLE...
HUGHLAND...FIVE POINTS...TISON...MENDES...MANASSAS AND GLENNVILLE
THROUGH 730 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG ITS PATH
WITH WINDS TO 50 MPH.  STAY TUNED TO NOAA WEATHER RADIO FOR
POSSIBLE UPDATES OR WARNINGS.

PY
Special weather statement, Mar 20, 7:31 PM EST, 23 minutes before
GAZ100-115-116-210100-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BULLOCH COUNTY AND
BRYAN COUNTY THROUGH 800 PM EST...

AT 731 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HAGAN...OR ABOUT 3
MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN...
CLAXTON...ADABELLE...DAISY...OVERBROOK...GROVELAND AND EDNA THROUGH
800 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
WINDS TO 50 MPH.  A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:11 PM ESTSevere Thunderstorm WarningCHSTattnall19 min
Mar 20, 8:16 PM ESTSevere Thunderstorm WarningCHSEffingham14 min
Mar 20, 10:43 PM ESTSevere Thunderstorm WarningCHSBulloch32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.